Wellington, May 7 (ANI): New Zealand's Medsafe has ordered the immediate recall of four products being promoted and sold for sexual enhancement as they posed a "significant health risks" that may be fatal.
Director-General of Health Stephen McKernan advised consumers to immediately stop taking SZM Formula for Men, Stallion, Volcanic and Tomcat Ali.
Medsafe ordered the immediate recall of all batches after tests showed the adulterated products contain an undeclared prescription medicine tadalafil.
Medsafe's investigations found the products were being sold in health food stores and pharmacies as well as "adult" shops and over the Internet.
"Consumers should immediately stop taking these products and seek medical advice if they are taking other medicines or if they have felt unwell when taking any of these products," Stuff.co.nz quoted McKernan as saying.
The Institute of Environmental Science and Research (ESR) has confirmed that samples of these products submitted by Medsafe contained significant quantities of tadalafil.
Tadalafil, which is the active ingredient of the prescription medicine Cialis, is known to interfere with some heart medications and its use can be harmful, or even fatal.
Cialis is the only brand of tadalafil approved for sale in New Zealand and is used for managing erectile dysfunction.
McKernan said ESR's test results also indicated that rogue players behind these products now appear to be adopting a new approach in adulterating them.
The adulterant in these products was added to the material of the capsule shell rather than to the contents, which are the components checked during routine screening by regulators.
The Director-General of Health further warned that the practice of adulterating capsule shells may not be confined to just these four products.
"This is a cautionary tale for consumers," he said.
"I advise them to treat products purportedly for the treatment of erectile dysfunction and products that claim to improve male sexual performance that are offered for sale without a prescription with extreme caution, and to seek medical advice before using them," he added. (ANI)